All Rights reserved
Gastrointestinal side effects are the cause of more than 40% of antiretroviral drug regimen changes due to adverse events, more than six times the rate of discontinuations caused by such other problems as headaches and insomnia, according to a study in the December 1 edition of Journal of Acquired Immune Deficiency Syndromes. A total of 345 HIV-positive adults on antiretroviral therapy were studied, 61% of whom changed drug regimens at a median of 8.1 months after beginning treatment. Gastrointestinal side effects, such as nausea and vomiting, accounted for 44% of all regimen changes made to reduce side effects. Headaches and insomnia each accounted for 7% of the regimen changes, while bone marrow suppression was cited by 6% and liver problems by 5% of those who changed medications. Overall, only 12% of those who switched drugs did so because of treatment failure. 'We need to focus more attention on reducing the impact of toxicity on patients,' lead researcher Megan E. O'Brien told Reuters Health. 'This can be done with improved counseling and education regarding adverse events, with better regimen selection, and with prophylaxis or treatment of adverse events.'